Over-the-counter acne products can lead to allergic reactions some of which could be life threatening, U.S. Food and Drug Administration said on Wednesday in a Drug Safety Communication.
Some of their known effects at the point of application include itching, redness, peeling, dryness, burning and mild swelling. The new warning by FDA point to more serious reaction but they are rare.
The FDA announcement advised consumers to cease the use of OTC acne products and should consult a doctor if they experience any of these symptoms; tightness in the throat, faintness, breathing difficulties and swelling of face or lips. Other less serious symptoms such as itching should be an indication that the use of OTC acne products should be stopped.
The products referred to by the announcement contain benzoyl peroxide or salicylic as their active ingredients. They are sold under different brand names including Clean & Cear, MaxClarity and Neutrogena. They come in different forms such as lotions, gels, solutions, pads, washes or toners.
“There is currently no mention of the possibility of these very severe allergic reactions on the product labels,” noted Dr. Mona Khurana, an FDA’s medical officer. “It’s important that consumers know about them, and that they know what to do if they occur.”
The FDA is yet to determine the cause of the severe reactions. The allergic reactions may be caused by inactive ingredients or the combination of active ingredients and inactive ingredients. The reactions may appear immediately after application, may take a day or even longer.
The FDA made the announcement after receiving 131 reports of serious reactions from users and makers of the products. Majority of the cases occurred after year 2012. The reactions have not resulted in deaths but 44 percent of those affected were hospitalized.
Users new to the products should test them on a small portion of skin to see whether they develop reactions to the product.
Copyright 2014 YottaFire